Duke Mathematical Journal

H-bubbles in a perturbative setting: The finite-dimensional reduction method

Paolo Caldiroli and Roberta Musina

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Given a regular function $H\colon\mathbb{R}^{3}\to\mathbb{R}$, we look for $H$-bubbles, that is, regular surfaces in $\mathbb{R}^{3}$ parametrized on the sphere $\mathbb{S}+^{2}$ with mean curvature $H$ at every point. Here we study the case of $H(u)=H_{0}+\varepsilon H_{1}(u)=:H_{\varepsilon}(u)$, where $H_{0}$ is a nonzero constant, $\varepsilon$ is the smallness parameter, and $H_{1}$ is any $C^{2}$-function. We prove that if $\bar p\in\mathbb{R}^{3}$ is a ``good'' stationary point for the Melnikov-type function $\Gamma(p)=-\int_{|q-p|<|H_{0}|^{-1}}H_{1}(q)\,dq$, then for $|\varepsilon|$ small there exists an $H_{\varepsilon}$-bubble $\omega^{\varepsilon}$ that converges to a sphere of radius $|H_{0}|^{-1}$ centered at $\bar p$, as $\varepsilon\to 0$.

Article information

Duke Math. J., Volume 122, Number 3 (2004), 457-484.

First available in Project Euclid: 22 April 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 53A10: Minimal surfaces, surfaces with prescribed mean curvature [See also 49Q05, 49Q10, 53C42]
Secondary: 49J10: Free problems in two or more independent variables


Caldiroli, Paolo; Musina, Roberta. H -bubbles in a perturbative setting: The finite-dimensional reduction method. Duke Math. J. 122 (2004), no. 3, 457--484. doi:10.1215/S0012-7094-04-12232-8. https://projecteuclid.org/euclid.dmj/1082665285

Export citation


  • A. Ambrosetti and M. Badiale, Variational perturbative methods and bifurcation of bound states from the essential spectrum, Proc. Roy. Soc. Edinburgh Sect. A 128 (1998), 1131–1161.
  • A. Ambrosetti, J. Garcia Azorero, and I. Peral, Elliptic variational problems in $\mathbb{R}^{N}$ with critical growth, J. Differential Equations 168 (2000), 10–32.
  • A. Ambrosetti and A. Malchiodi, A multiplicity result for the Yamabe problem on ${S}^{n}$, J. Funct. Anal. 168 (1999), 529–561.
  • T. Aubin, Nonlinear Analysis on Manifolds: Monge-Ampère Equations, Grundlehren Math. Wiss. 252, Springer, New York, 1982.
  • F. Bethuel and O. Rey, Multiple solutions to the Plateau problem for nonconstant mean curvature, Duke Math. J. 73 (1994), 593–646.
  • H. Brezis and J.-M. Coron, Multiple solutions of H-systems and Rellich's conjecture, Comm. Pure Appl. Math. 37 (1984), 149–187.
  • –. –. –. –., Convergence of solutions of H-systems or how to blow bubbles, Arch. Rational Mech. Anal. 89 (1985), 21–56.
  • P. Caldiroli, H-bubbles with prescribed large mean curvature, Manuscripta Math. 113 (2004), 125–142.
  • P. Caldiroli and R. Musina, Existence of minimal $H$-bubbles, Commun. Contemp. Math. 4 (2002), 177–209.
  • ––––, Existence of $H$-bubbles in a perturbative setting, to appear in Rev. Mat. Iberoamericana, preprint, http://mat.uniroma3.it/AnalisiNonLineare/preprints/preprints2002.html
  • S. Chanillo and A. Malchiodi, Asymptotic Morse theory for the equation $\Delta v= 2v_{x}\wedge v_{y}$, to appear in Comm. Anal. Geom., preprint.
  • Yuxin Ge, Estimations of the best constant involving the $L^{2}$ norm in Wente's inequality and compact $H$-surfaces into Euclidean space, ESAIM Control Optim. Calc. Var. 3 (1998), 263–300.
  • Yuxin Ge and F. Hélein, A remark on compact $H$-surfaces into $\mathbb{R}^{3}$, Math. Z. 242 (2002), 241–250.
  • A. Gyemant, “Kapillarität” in Mechanik der flüssigen und gasförmigen körper, Handbuch der Physik 7, Springer, Berlin, 1927.
  • T. Isobe, On the asymptotic analysis of $H$-systems, I: Asymptotic behavior of large solutions, Adv. Differential Equations 6 (2001), 513–546.
  • –. –. –. –., On the asymptotic analysis of $H$-systems, II: The construction of large solutions, Adv. Differential Equations 6 (2001), 641–700.
  • R. Musina, The role of the spectrum of the Laplace operator on $\mathbb{S}^{2}$ in the $H$-bubble problem, to appear in J. Anal. Math., preprint, http://mat.uniroma3.it/AnalisiNonLineare/preprints/preprints2003.html
  • Y. Sasahara, Asymptotic analysis for large solutions of $H$-systems, preprint, 1993.
  • K. Steffen, Isoperimetric inequalities and the problem of Plateau, Math. Ann. 222 (1976), 97–144.